Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 47, NWS Sioux Falls, SD

May 7, 20224 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2022, 7:19 PM CDT for 4 counties in South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2022, 7:19 PM CDT (00:19 UTC)
Expired
May 7, 2022, 8:00 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The North Platte radar (KLNX), 192 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 5:22 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS53 KFSD 080019
SVRFSD
SDC003-015-023-053-080100-
/O.NEW.KFSD.SV.W.0047.220508T0019Z-220508T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
719 PM CDT Sat May 7 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Aurora County in south central South Dakota...
  Northwestern Charles Mix County in south central South Dakota...
  Gregory County in south central South Dakota...
  Southeastern Brule County in south central South Dakota...

* Until 800 PM CDT.

* At 719 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Iona to 14 miles east of
  Wewela, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Burke around 730 PM CDT.
  Herrick around 735 PM CDT.

Other locations in the path of these severe thunderstorms include St.
Charles, Bonesteel and Platte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4349 9953 4350 9947 4350 9929 4353 9928
      4360 9877 4300 9873 4300 9953
TIME...MOT...LOC 0019Z 261DEG 50KT 4343 9952 4298 9950 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM
2 follow-up statements
563 
WWUS53 KFSD 080041
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
741 PM CDT Sat May 7 2022

SDC003-015-080051-
/O.CAN.KFSD.SV.W.0047.000000T0000Z-220508T0100Z/
Aurora SD-Brule SD-
741 PM CDT Sat May 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AURORA AND
SOUTHEASTERN BRULE COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central South Dakota.

LAT...LON 4336 9953 4338 9943 4340 9930 4342 9920
      4348 9876 4300 9873 4300 9953
TIME...MOT...LOC 0041Z 261DEG 44KT 4346 9918 4302 9916 

$$

SDC023-053-080100-
/O.CON.KFSD.SV.W.0047.000000T0000Z-220508T0100Z/
Charles Mix SD-Gregory SD-
741 PM CDT Sat May 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN CHARLES MIX AND GREGORY COUNTIES...

At 741 PM CDT, severe thunderstorms were located along a line
extending from 13 miles southeast of Iona to near Naper, moving east
at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Bonesteel and Platte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 9953 4338 9943 4340 9930 4342 9920
      4348 9876 4300 9873 4300 9953
TIME...MOT...LOC 0041Z 261DEG 44KT 4346 9918 4302 9916 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM
712 
WWUS53 KFSD 080056
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
756 PM CDT Sat May 7 2022

SDC023-053-080106-
/O.EXP.KFSD.SV.W.0047.000000T0000Z-220508T0100Z/
Charles Mix SD-Gregory SD-
756 PM CDT Sat May 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX AND
GREGORY COUNTIES WILL EXPIRE AT 800 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central South Dakota.

LAT...LON 4336 9953 4338 9943 4340 9930 4342 9920
      4348 9876 4300 9873 4300 9953
TIME...MOT...LOC 0056Z 261DEG 50KT 4349 9891 4305 9889 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:43 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 7, 5:43 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
543 PM CDT Sat May 7 2022

.SHORT TERM...(This Evening through Sunday)
Issued at 252 PM CDT Sat May 7 2022

As of mid afternoon, southeast winds continue to gust in the 30s and
40s. With mixing having slightly overachieved around mid day,
temperatures have quickly risen into the 70s across the region,
creating elevated fire danger across parts of southwest MN. Winds
will remain gusty ahead of the approaching sfc trough through the
evening.

Early this evening, scattered thunderstorms are expected to develop
with pressure falls along the inverted sfc trough across central SD
and western NE. 0-6km shear of 40-55kts will be sufficient to
initially produce supercells, but this activity should congeal into
more of an MCS (or two) as it tracks into south central SD (and
northern SD) this evening. Soundings support elevated storms, but
instability is limited with MUCAPE at 1000-2000 J/kg. Steep mid
level lapse rates early this evening will make for an isolated
severe weather threat with large hail up to half dollar size and
damaging winds up to 70 mph (with DCAPE > 1000 J/kg). 12z and 18z
CAM guidance eventually focuses on two areas of severe weather
threat this evening, north of the Hwy 14 corridor in northeast SD
and along the MO River Valley. The nocturnal LLJ will continue to
fuel WAA for showers and storms persisting overnight and into
Sunday morning, but expect the severe weather threat to largely
dissipate after midnight as instability wanes and showers and
storms spread east into the eastern Dakotas/NE.

Weak instability coupled with lingering low level moisture will make
for a cloudy start to Mother's Day Sunday. Despite rainfall
interrupting outdoor plans, it should largely be beneficial across
the region. It's likely for areas along and west of the James River
Valley to see over a half inch of rain by Sunday with isolated 1+
inch amounts. Further east, parts of northwest IA and southwest MN
may much lower amounts but should still see some appreciable
amounts. Showers and storms should progress east of I-29 by Sunday
afternoon. Conditions for outdoor activities will really improve
Sunday afternoon west of I-29 with clouds clearing and lighter
southerly winds. Insolation will warm areas along and west of the
James River Valley well into the 70s Sunday, but we'll see a cooler
day where clouds and rain linger longest east of I-29 with highs
only reaching the 60s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 252 PM CDT Sat May 7 2022

On Sunday evening, attention turns to another round of convection
developing in western and central SD and the NE panhandle, sparked
by a stout mid level wave rushing northeastward and enhanced LLJ-
induced WAA. Though deep layer shear remains plentiful for
maintaining updrafts, evening instability (MUCAPE 1500J/kg at best)
will be greatly limited. The best forcing resides near/west of the
MO River Valley in central SD, until the southeasterly LLJ and warm
front lift north overnight. At minimum, this should bring increasing
stratus and WAA induced showers and thunderstorms. Rainfall amounts
will be highest near/north of a Lake Andes to Mitchell to Marshall
line, where the best chance of > 0.25 inches of rain resides. As a
reasonable worst case scenario, agree with the previous shift that
increasing mid level lapse rates, instability, and LLJ forcing could
prompt elevated storms to produce occasional hail. Though drier
further south/east, wouldn't be surprised to see light rain/drizzle
elsewhere amidst stratus.

Monday will start with stratus blanketing much of the region, but it
should end as a largely dry and warm day. As the sfc low rushes
northeast, a weak cool front slides through and CAA combined with
diurnal mixing should clear out clouds in the afternoon. Westerly
winds and insolation bring breezy highs ranging from near 70 degrees
(central SD) to the mid 80s in parts of northwest IA.

Expect warm, mainly dry weather through Tuesday as Monday's front
stalls to our southeast and omega blocking sets up aloft. Confidence
in the forecast declines Wednesday as broad WAA lifts warmer, moist
air back north into the region ahead of a stronger CO low swinging
in via southwesterly flow aloft. There is some consensus that
Wednesday will be the warmest day of the week with the operational
NBM creeping highs near 90 degrees in south of the I-90 corridor and
suggesting near record heat. Currently this seems reasonable but
will need to be wary of outlier hot CMC ensemble guidance skewing
temperatures unreasonably warm (5-10 deg hotter than all other
guidance). Will additionally need to monitor for potential for
convection with the upcoming disturbance Wednesday evening through
Thursday and again over the weekend, but poor model agreement in any
details makes for low confidence at this range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 540 PM CDT Sat May 7 2022

Showers and thunderstorms will spread across the area tonight
into early Sunday. In addition to localized MVFR/IFR conditions,
any stronger storms could bring stronger erratic winds and hail.
Stratus will lift from west to east later in the day on Sunday.
Southeast winds will gust around 25 kts through much of the TAF
period, though begin to diminish later on Sunday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...JM
Hazardous weather outlook, May 7, 4:14 AM CDT, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
414 AM CDT Sat May 7 2022

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-080915-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
414 AM CDT Sat May 7 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Wind gusts up to 35 mph will be possible on Saturday. Use caution
if working outside due to elevated fire weather concerns.

Scattered thunderstorms will move into the area after midnight and
through daybreak Sunday. While widespread severe storms are not expected, an
isolated storm capable of marginally severe hail may be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms may linger into Sunday morning, bringing a
risk for small hail to the area.

Additional thunderstorms will be possible Sunday night into
Monday. While widespread severe storms are not expected, an
isolated storm capable of marginally severe hail may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SDZ038-039-050-052>054-057>061-063>066-068-069-080915-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
414 AM CDT Sat May 7 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Winds may gust over 35 mph at times today. Elevated fire danger
may be possible this afternoon.

Scattered thunderstorms may develop late this afternoon or early
evening over central South Dakota and Nebraska. This activity will
move east and northeast into the area after dark, bringing a risk
for a few storms capable of hail up to half dollar size and
isolated 60 mph wind gusts. The peak severe weather risk will be
from 7pm to 12am.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms may linger into Sunday morning, bringing a
risk for small hail to the area.

Additional thunderstorms will be possible Sunday night into
Monday. While widespread severe storms are not expected, an
isolated storm capable of marginally severe hail may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7pm Saturday and 12am
Sunday.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062-
067-080915-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Lake-Moody-Minnehaha-
414 AM CDT Sat May 7 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Winds may gust over 35 mph at times today. Elevated fire danger
may be possible this afternoon.

Scattered thunderstorms may develop across portions of central
South Dakota and Nebraska Saturday evening. This activity will
move east and northeast during the overnight hours. The risk for
severe storms is low, but a few storms could produce small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms may linger into Sunday morning, bringing a
risk for small hail to the area.

Additional thunderstorms will be possible Sunday night into
Monday. While widespread severe storms are not expected, an
isolated storm capable of marginally severe hail may be possible

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:52 PM CDTWind AdvisoryFSDAurora, Beadle, Brookings, Brule, Charles Mix, Davison and 9 more28 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.